Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 117, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 13, 2008, 4:25 PM EDT for 4 counties in New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2008, 4:25 PM EDT (20:25 UTC)
- Expired
- Jul 13, 2008, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Fulton County, NY, Herkimer County, NY, Montgomery County, NY, Schoharie County, NY
The radar
The Albany radar (KENX), 62 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:53 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 13, 3:53 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 353 PM EDT SUN JUL 13 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT...LOCATED IN WESTERN NEW YORK...WILL TRACK THROUGH OUR REGION OVERNIGHT...AND BE TO OUR EAST TOMORROW. DRIER AND INITIALLY SLIGHTLY COOLER AIR WILL SPREAD ACROSS THE REGION THROUGH TUESDAY. THE AIR MASS WILL WARM BACK UP BY WEDNESDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... BAND OF RAIN AND THUNDERSTORMS CONTINUES TO ADVANCE EAST...WITH LOCALLY HEAVY RAIN. SOME AREAS WILL SEE OVER 2 OF RAIN LOCALLY...ESPECIALLY IN TERRAIN...SO URBAN AND SMALL STREAM FLOOD ADVISORIES MAY BE NEEDED IN SOME AREAS. WILL KEEP AN EYE OUT FOR VERY LOCALIZED FLASH FLOOD POTENTIAL AS WELL. MOST LOCATIONS WILL SEE 0.25 TO 0.75 OF RAIN...SO A GOOD SOAKING. THE BAND OF CLOUDS ASSOCIATED WITH THE RAIN AND THUNDERSTORMS IS QUITE CLEARLY DEFINED...AND THE ONSET OF CLEARING SHOULD SPREAD TO WESTERN AREAS BY DAYBREAK. ON THE OTHER HAND...WESTERN NEW ENGLAND AND AREAS TOWARD POU MAY NOT SEE RAIN BEGIN UNTIL NEAR DAYBREAK. WITH THE SLOWER ONSET OF THE COOLING AND DRYING...LOWS GENERALLY IN THE 60S...WITH SOME NEAR 70 NW CT AND POU AREA. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... STEADIER HEAVIER SHOWERS WILL EXIT SOUTHERN BERKSHIRES...NW CT AND POU AREA BY MIDDAY. UPPER DYNAMICS TRACKING NORTH OF THE GREAT LAKES WILL CONTINUE TO HEAD EAST...AND ONSET OF THE DEEPER COOLING AND DRYING WILL LIKELY WAIT UNTIL THE MEAN UPPER TROUGH AXIS GETS EAST OF OUR REGION LATER MONDAY AND MONDAY EVENING. UNTIL THEN...SOME MIXED CLOUDS AND SUN ALONG THE SLOW MOVING BOUNDARY LAYER THERMAL GRADIENT WILL POTENTIALLY LEAD TO ISOLATED SHOWERS IN AREAS OF TERRAIN LATE MONDAY AFTERNOON INTO THE EVENING...AS ONE LAST SURGE OF DRYER LOW-LEVEL DEW POINTS HEADS INTO THE AREA. HIGHS MONDAY IN THE 70S TO LOWER 80S...WITH WEAK COLD ADVECTION INCREASING LATE MONDAY AFTERNOON AND MONDAY NIGHT. CONTINUED COOLING AND DRYING MONDAY NIGHT...BUT CORE OF COLDEST AIR REMAINS NORTH...AND FLOW REGIME NOT VERY AMPLIFIED...SO LOWS IN THE 50S TO AROUND 60...MAYBE UPPER 40S ADIRONDACKS. WEAK HIGH PRESSURE STILL IN CONTROL OF OUR WEATHER TUESDAY AND TUESDAY NIGHT...SO HIGHS IN THE LOWER TO MID 80S...WITH 70S IN MOUNTAINS...AND LOWS TUESDAY NIGHT IN THE 50S TO NEAR 60. AGAIN SOME UPPER 40S POSSIBLE IN ADIRONDACKS. UPPER RIDGING BEGINS TO BUILD IN LATE TUESDAY NIGHT AND THROUGH WEDNESDAY...AS WEST TO WEST-SOUTHWEST FLOW SETS UP AT THE BOUNDARY LAYER. BOUNDARY LAYER TEMPERATURES WARM...SO WEDNESDAY SHOULD BE THE BEGINNING OF A WARM UP BACK INTO THE UPPER 80S TO AROUND 90. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE EXTENDED PERIOD BEGINS WITH A LARGE RIDGE SITUATED OVER THE EASTERN SEABOARD. 850 MB TEMPS WILL RISE FROM 16 DEGREES C ON THURSDAY TO NEARLY 20 DEGREES C ON FRIDAY...SO HIGH TEMPS REACHING AROUND THE 90 DEGREE MARK LOOKS LIKE A GOOD BET...ESP ON FRI WHEN THE MID HUDSON VALLEY COULD EVEN REACH THE LOWER 90S IF THERE IS ENOUGH SUNSHINE. MUCH OF THE AREA WILL BE RAIN-FREE...ALTHOUGH CAN/T TOTALLY RULE OUT A T-STORM...MAINLY ACROSS NORTHERN AREAS...AS WEAK IMPULSES ATTEMPT TO SLIDE AROUND THE RIDGE DURING THE LATE WEEK PERIOD. OVER THE WEEKEND...THE FLOW AT 500 MB WILL BE A BIT MORE ZONAL...SO WOULD EXPECT SLIGHTLY COOLER MAX TEMPS /ALTHOUGH STILL NEAR OR A FEW DEGREES ABOVE NORMAL/ AS 850 MB TEMPS DROP SEVERAL DEGREES TO THE 14-18 DEGREE C RANGE. WEAK SHORTWAVES MOVING THROUGH THE FLOW WILL ALLOW FOR THE CHC OF A SHOWER OR T-STORM...ALTHOUGH THE MODELS ARE HAVING TROUBLE HANDLING THESE SUBTLE FEATURES SO FAR OUT...SO DIFFICULT TO PINPOINT EXACTLY WHERE AND WHEN THESE SHOWERS AND THUNDERSTORMS WILL OCCUR. OVERALL...THE EXTENDED PERIOD LOOKS TO HAVE TEMPERATURES AVERAGING ABOVE NORMAL AND PRECIPITATION GENERALLY BELOW NORMAL. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... CLOUDS AND PRECIP AHEAD OF INCOMING COLD FRONT HAVE CREATED SHOWERS AT KGFL AND KALB ALREADY. SHOWERS WILL AFFECT ALL TERMINALS THROUGH 08Z/09Z. SOME LIGHTNING IN THE ADIRONDACKS ALREADY OCCURRING...HAVE INCLUDED VCTS AT KGFL AND CB AT KALB/KPOU. EXPECTING MVFR VSBYS AT ALL TERMINALS OVERNIGHT WITH THESE RAIN SHOWERS AND POSSIBLE FOG. SOME LINGERING SHOWERS ARE EXPECTED IN THE EARLY MORNING ON MONDAY...OVERALL CONDITIONS WILL IMPROVE BY 13Z/KGFL...14Z/KALB AND 15Z/KPOU. OF CONCERN ARE THE STRONG SOUTHERLY WINDS AT ALL TERMINALS. HAVE RECEIVED ONE REPORT OF TURBULENCE AROUND 9000FT. WINDS WILL CONTINUE AT SPEEDS OF 8-13 KTS WITH GUSTS UP TO 25 KTS THROUGH 23Z/KGFL...07Z/KALB AND 03Z/KPOU. OUTLOOK... TUE THROUGH THUR...VFR...NO SIG WX. FRIDAY...VFR/MVFR...CHC SHRA/TSRA. && .FIRE WEATHER... SOUTH WIND OF 10 TO 20 MPH THE REST OF THIS AFTERNOON WITH A FEW GUSTS TO 25 MPH WILL SLACKEN TONIGHT. A SOAKING RAIN WILL CROSS THE AREA THROUGH TONIGHT. THE SHOWERS WILL BE ACCOMPANIED BY THUNDERSTORMS. ANY OF THE SHOWERS AND STORMS COULD CONTAIN TORRENTIAL DOWNPOURS. DRIER WEATHER RETURNS MONDAY AND SHOULD HOLD INTO MUCH OF THE WEEK. WET TONIGHT WITH RH VALUES AROUND 90 PERCENT OR BETTER. RH VALUES WILL BE MORE SEASONABLE TOMORROW...DROPPING DOWN TO BETWEEN 45 AND 55 PERCENT. RELATIVE HUMIDITIES WILL INCREASE BACK TO NEAR 100 PERCENT MONDAY NIGHT...THEN DROP TO 40 TO 50 PERCENT TUESDAY. WINDS TOMORROW AND TUESDAY WILL BE WEST TO NORTHWEST AT 15 MPH OR LESS. && .HYDROLOGY... WIDESPREAD RAINFALL TOTALS OF 0.25 TO 0.75 INCH STILL LOOK REASONABLE INTO MONDAY MORNING ACROSS THE REGION. IN THE HEAVIEST DOWNPOURS...TOTALS COULD REACH 2.00 INCHES. ONE HOUR FLASH FLOOD GUIDANCE IS TWO TO THREE INCHES...WITH THREE HOUR GUIDANCE AT THREE TO FOUR INCHES. SO...WHILE URBAN/SMALL STREAM ADVISORIES ARE A POSSIBILITY...NOT EXPECTING ANY SIGNIFICANT FLOODING. RFC RIVER FORECASTS SHOW ONLY MINOR RISES. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...NAS NEAR TERM...NAS SHORT TERM...NAS LONG TERM...BJF AVIATION...KGS FIRE WEATHER...OKEEFE/NAS HYDROLOGY...OKEEFE/NAS
Hazardous weather outlook, Jul 13, 4:06 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 406 PM EDT SUN JUL 13 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 406 PM EDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT THERE IS THE CHANCE OF THUNDERSTORMS THROUGH TONIGHT. MOST OF THE THUNDERSTORMS WILL BE NON-SEVERE. HOWEVER...A FEW THUNDERSTORMS MAY BRIEFLY REACH SEVERE LEVELS WITH POTENTIALLY DAMAGING WINDS. THUNDERSTORMS THAT DO FORM...WILL MOVE NORTHEAST AT AROUND 30 MPH. MOST OF THE STORMS WILL CONTAIN LIGHTNING AND TORRENTIAL DOWNPOURS PRODUCING LOCALIZED PONDING OF WATER ON ROADS AND AREAS OF POOR DRAINAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:38 PM EDT | Areal Flood Advisory | ALY | Herkimer | 3 hr |
| Jul 13, 3:53 PM EDT | Areal Flood Advisory | ALY | Hamilton, Herkimer | 4 hr |
| Jul 13, 5:18 PM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer, Montgomery | 3 hr |
| Jul 13, 5:22 PM EDT | Areal Flood Advisory | ALY | Warren | 3 hr |
| Jul 13, 6:39 PM EDT | Areal Flood Advisory | ALY | Schoharie | 3 hr |
| Jul 13, 7:37 PM EDT | Areal Flood Advisory | ALY | Saratoga, Schenectady | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.